Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 55, NWS Birmingham, AL

September 16, 2009Montgomery County, Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 16, 2009, 1:36 PM CDT for Montgomery County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2009, 1:36 PM CDT (18:36 UTC)
Expired
Sep 16, 2009, 4:30 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Montgomery County, AL

What was reported inside it

TimeReportWhereRemark
Sep 16, 2:20 PM CDTFLASH FLOODMontgomery, ALONE ROADWAY IS REPORTEDLY CLOSED IN THE DOWNTOWN AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1274 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1274 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 161836
FFWBMX
ALC101-162130-
/O.NEW.KBMX.FF.W.0055.090916T1836Z-090916T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 PM CDT WED SEP 16 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF MONTGOMERY...

* UNTIL 430 PM CDT

* AT 129 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH 
FLOODING FROM A SERIES OF THUNDERSTORMS THAT HAVE MOVED ACROSS 
NORTHERN MONTGOMERY COUNTY. LOCAL OFFICIALS HAVE ALREADY REPORTED 
MINOR STREET FLOODING IN THE CITY OF MONTGOMERY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WOODCREST...WAUGH...PINEDALE...MOUNT MEIGS...MONTGOMERY ZOO...
  HUNTER...DANNELLY FIELD...CANTELOUS...BOYLSTON...BOB WOODRUFF LAKE
  AND AUBURN UNIVERSITY IN MONTGOMERY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3207 8640 3224 8640 3228 8648 3233 8648
      3235 8650 3241 8645 3241 8642 3244 8634
      3242 8631 3246 8632 3251 8626 3244 8618
      3241 8605 3242 8602 3232 8601

$$

58
1 follow-up statement
000 
WGUS74 KBMX 161947
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
247 PM CDT WED SEP 16 2009

ALC101-162130-
/O.CON.KBMX.FF.W.0055.000000T0000Z-090916T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY AL-
247 PM CDT WED SEP 16 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
NORTHERN MONTGOMERY COUNTY...

AT 237 PM CDT...THE NATIONAL WEATHER DOPPLER RADAR CONTINUES TO 
DETECT THUNDERSTORMS CONTAINING HEAVY RAINFALL MOVING NORTHEAST 
ACROSS NORTHERN MONTGOMERY COUNTY. THE HEAVIEST RAINFALL HAS 
OCCURRED ACROSS THE CITY OF MONTGOMERY...WHERE THE RADAR HAS 
ESTIMATED 1 TO 3 INCHES SINCE 1 PM. RAINFALL...HEAVY AT TIMES...
WILL CONTINUE ACROSS THE WARNING AREA...PRODUCING ADDITIONAL 
RAINFALL TOTALS OF 1 TO 2 INCHES.

LOCAL EMERGENCY OFFICIALS HAVE REPORTED A FEW ROAD CLOSINGS IN THE 
CITY OF MONTGOMERY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3224 8640 3228 8648 3233 8648 3235 8650
      3241 8645 3241 8642 3244 8634 3242 8631
      3251 8626 3244 8618 3241 8605 3242 8602
      3232 8601 3207 8640

$$

58

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 12:30 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 16, 12:30 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT WED SEP 16 2009

.UPDATE...FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

MUCH LIKE YESTERDAY...LOOKING AT THE WATER VAPOR SATELLITE...A
FAIRLY LARGE DRY SLOT HAS SLIPPED ACROSS THE WESTERN HALF OF THE
STATE.  THIS HAS LED TO DECREASED RAIN COVERAGE OVER THIS AREA THIS
MORNING...AS WELL AS SLIGHTLY LESS CLOUD COVERAGE.  THIS WILL AGAIN
INCREASE INSTABILITIES AND FACILITATE SHOWER AND THUNDERSTORM
DEVELOPMENT LATER THIS AFTERNOON.

THE MAIN CONCERN FOR TODAY WILL AGAIN BE THE RAINFALL.  WITH THE
SATURATED GROUND CONDITIONS ALREADY IN PLACE...ANY STORMS THAT TRAIN
OVER THE SAME AREA FOR AN EXTENDED PERIOD OF TIME COULD CAUSE SOME
MINOR LOCALIZED FLOODING.  BEYOND THAT...I AM GOING TO INTRODUCE
THE CONCERN FOR SOME STRONG STORMS TO DEVELOP LATER THIS AFTERNOON.
LOOKING AT THE 12Z UPPER AIR RUN...A SLIGHT DECREASE IN THE PW
VALUES...INTO THE 1.70 INCH AREA...CORROBORATES THE WV SATELLITE.
THOUGH WE SAW THIS YESTERDAY...WE DIDNT SEE ANY DRY AIR IN THE
LOWER LEVELS LIKE WE SEE THIS MORNING.  ITS NOT A TON...BUT IT IS
ENOUGH TO WARRANT A CONCERN ABOUT STRENGTHENED OUTFLOWS THAT COULD
REACH 40-45 MPH LATER THIS AFTERNOON.

ONLY OTHER THING FOR THE UPDATE...BUMPED OVERNIGHT LOWS A COUPLE OF
DEGREES.  REMAINDER OF THE FORECAST REMAINS ON TRACK AND WILL BE OUT
SHORTLY.

&&

.AVIATION...18Z TAF DISCUSSION.

SCATTERED SHOWERS AND THUNDERSTORMS ARE CONTINUING TO DEVELOP ACROSS
CENTRAL ALABAMA...PRIMARILY IN THE EAST. THIS ACTIVITY WILL PERSIST
INTO THE EVENING WITH COVERAGE DECREASING AFTER SUNSET. VISIBILITIES
MAY DECREASE TO IFR CONDITIONS AT TIMES AS HEAVY RAINFALL IS LIKELY
WITH THESE STORMS. CEILINGS ARE EXPECTED TO LOWER TO MVFR AROUND
MIDNIGHT AND WILL PREVAIL THROUGH THE REMAINDER OF THE FORECAST
PERIOD...WITH ISOLATED SHOWERS POSSIBLE.

19

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

27/19
Hazardous weather outlook, Sep 16, 10:42 AM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1042 AM CDT WED SEP 16 2009

ALZ011>015-017>050-171542-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1042 AM CDT WED SEP 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG STORMS COULD DEVELOP BETWEEN 1 PM AND 7 PM THIS AFTERNOON
BRINGING WITH THEM THE POTENTIAL FOR WIND GUSTS OF 40 TO 45 MPH.  THE
MAIN AREA OF CONCERN WILL BE ALONG AND WEST OF INTERSTATE 65...BUT
THIS DOES NOT RULE OUT THE POSSIBILITY OF A STRONG STORM ELSEWHERE
ACROSS CENTRAL ALABAMA.

ALSO...PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE THROUGH TONIGHT.
THESE RAINS COULD CAUSE LOCALIZED FLOODING FOR SHORT PERIODS OF
TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODS OF RAIN...HEAVY AT TIMES...WILL CONTINUE WEDNESDAY. SEVERAL
DAYS OF HEAVY RAIN WILL SATURATE SOILS...INCREASING THE THREAT OF
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

27

In the hours before

Special weather statement, Sep 16, 11:51 AM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1151 AM CDT WED SEP 16 2009

ALZ042-044-161730-
LOWNDES-MONTGOMERY-
1151 AM CDT WED SEP 16 2009

...SIGNIFICANT WEATHER ALERT FOR LOWNDES AND MONTGOMERY COUNTIES
UNTIL 1230 PM CDT...

AT 1150 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHEAST OF HAYNEVILLE...MOVING NORTHEAST AT 25
MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CANTELOUS.
  DANNELLY FIELD.
  MAXWELL AIR FORCE BASE.
  MONTGOMERY.
  AUBURN UNIVERSITY IN MONTGOMERY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Sep 16, 1:34 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
134 PM CDT WED SEP 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLOOD            MONTGOMERY              32.35N 86.28W
09/16/2009                   MONTGOMERY         AL   EMERGENCY MNGR

            MINOR FLOODING BEING REPORTED ON SEVERAL ROADS IN
            DOWNTOWN...WITH MORE RAINFALL EXPECTED.

&&

GOLDEN
Special weather statement, Sep 16, 1:34 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
134 PM CDT WED SEP 16 2009

ALZ042-161930-
LOWNDES-
134 PM CDT WED SEP 16 2009

...SIGNIFICANT WEATHER ALERT FOR LOWNDES COUNTY UNTIL 230 PM CDT...

AT 136 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 7 MILES EAST OF MACEDONIA...OR 7 MILES WEST OF FORT
DEPOSIT...MOVING NORTHEAST AT 15 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CLOVER HILL.
  FORT DEPOSIT.
  MOUNT WILLING.
  CALHOUN.
  BEECHWOOD.
  MOSSES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Sep 16, 1:36 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 PM CDT WED SEP 16 2009

ALZ037-043-161915-
ELMORE-TALLAPOOSA-
136 PM CDT WED SEP 16 2009

...SIGNIFICANT WEATHER ALERT FOR ELMORE AND TALLAPOOSA COUNTIES UNTIL
215 PM CDT...

AT 136 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR MARTIN DAM...OR 8 MILES NORTH OF TALLASSEE...MOVING
EAST AT 15 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MARTIN DAM.
  REELTOWN.
  STILL WATERS RESORT.
  BLUE CREEK MARINA.
  CAMP HILL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 12:23 PM CDTSevere Thunderstorm WarningBMXChilton, Coosa, Elmore52 min
Sep 16, 1:14 PM CDTAreal Flood AdvisoryBMXElmore, Montgomery2 hr
Sep 16, 1:57 PM CDTTornado WarningBMXAutauga33 min
Sep 16, 1:59 PM CDTFlash Flood WarningBMXLowndes, Montgomery3 hr
Sep 16, 2:29 PM CDTTornado WarningBMXAutauga23 min
Sep 16, 3:25 PM CDTAreal Flood AdvisoryBMXEtowah110 min
Sep 16, 4:01 PM CDTSevere Thunderstorm WarningBMXHale44 min
Sep 16, 5:32 PM CDTAreal Flood AdvisoryBMXGreene, Marengo, Sumter3 hr

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.